Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 34, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2023, 7:29 PM CDT for 4 counties in Minnesota. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 7:29 PM CDT (00:29 UTC)
- Expired
- Jul 10, 2023, 8:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Le Sueur County, MN, Rice County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 36 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:50 PM CDT | HAIL 0.5 | 2 N Lonsdale, MN | Phone report. |
| Jul 10, 7:53 PM CDT | HAIL 0.88 | 1 Ne Lonsdale, MN | Radio report. |
| Jul 10, 8:14 PM CDT | HAIL 1 | 5 Se Lonsdale, MN | Report from mPING: Quarter (1.00 in.). |
| Jul 10, 8:26 PM CDT | HAIL 1 | 5 Wsw Dundas, MN | Phone report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
741
WUUS53 KMPX 110029
SVRMPX
MNC037-079-131-139-110130-
/O.NEW.KMPX.SV.W.0034.230711T0029Z-230711T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Mon Jul 10 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Dakota County in east central Minnesota...
Northeastern Le Sueur County in south central Minnesota...
Southeastern Scott County in east central Minnesota...
Northwestern Rice County in south central Minnesota...
* Until 830 PM CDT.
* At 729 PM CDT, a severe thunderstorm was located over New Prague,
or 19 miles northwest of Northfield, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lonsdale, Elko New Market, Webster and Northfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9378 4464 9355 4463 9333 4452 9309
4432 9340
TIME...MOT...LOC 0029Z 299DEG 18KT 4456 9352
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff4 follow-up statements
756
WWUS53 KMPX 110046 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT Mon Jul 10 2023
MNC037-079-131-139-110130-
/O.CON.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Dakota MN-Le Sueur MN-Scott MN-Rice MN-
746 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN DAKOTA...EASTERN LE SUEUR...SOUTHEASTERN SCOTT AND
NORTHWESTERN RICE COUNTIES...
At 746 PM CDT, a severe thunderstorm was located over Lonsdale, or 13
miles west of Northfield, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northfield, Lonsdale, Webster, Elko New Market, Castle Rock and
Veseli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4449 9361 4456 9345 4462 9332 4452 9309
4432 9340
TIME...MOT...LOC 0046Z 311DEG 23KT 4449 9342
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff798
WWUS53 KMPX 110057
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
757 PM CDT Mon Jul 10 2023
MNC079-139-110107-
/O.CAN.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Le Sueur MN-Scott MN-
757 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LE SUEUR AND
SOUTHEASTERN SCOTT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4451 9353 4454 9328 4458 9323 4452 9309
4432 9340 4443 9353
TIME...MOT...LOC 0057Z 316DEG 23KT 4445 9338
$$
MNC037-131-110130-
/O.CON.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Dakota MN-Rice MN-
757 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN DAKOTA AND NORTHWESTERN RICE COUNTIES...
At 757 PM CDT, a severe thunderstorm was located over Lonsdale, or 10
miles west of Northfield, moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Northfield, Lonsdale, Webster, Castle Rock and Veseli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4451 9353 4454 9328 4458 9323 4452 9309
4432 9340 4443 9353
TIME...MOT...LOC 0057Z 316DEG 23KT 4445 9338
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Borghoff665
WWUS53 KMPX 110111
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
811 PM CDT Mon Jul 10 2023
MNC037-110120-
/O.CAN.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Dakota MN-
811 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAKOTA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4446 9347 4451 9338 4448 9328 4447 9328
4447 9324 4446 9319 4443 9323 4435 9336
TIME...MOT...LOC 0110Z 303DEG 12KT 4443 9334
$$
MNC131-110130-
/O.CON.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Rice MN-
811 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN RICE COUNTY...
At 810 PM CDT, a severe thunderstorm was located near Lonsdale, or 8
miles west of Northfield, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lonsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4446 9347 4451 9338 4448 9328 4447 9328
4447 9324 4446 9319 4443 9323 4435 9336
TIME...MOT...LOC 0110Z 303DEG 12KT 4443 9334
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Borghoff842
WWUS53 KMPX 110122
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Mon Jul 10 2023
MNC131-110130-
/O.CON.KMPX.SV.W.0034.000000T0000Z-230711T0130Z/
Rice MN-
822 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL RICE COUNTY...
At 822 PM CDT, a severe thunderstorm was located near Dundas, or 6
miles southwest of Northfield, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Rice County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4440 9336 4447 9328 4445 9322 4445 9320
4443 9323 4437 9333
TIME...MOT...LOC 0122Z 298DEG 17KT 4441 9327
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:04 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 10, 6:04 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 604 PM CDT Mon Jul 10 2023 .MESOSCALE DISCUSSION... Issued at 537 PM CDT Mon Jul 10 2023 CU development has been hard this afternoon. A few earlier updrafts across central MN on the cold front in the vicinity of St Cloud dissipated quickly and those currently in northwest WI are showing no signs of vigorous development yet. Coverage has increased within the last hour or two in western WI, so this will be an area to watch over the next few hours as the cold front sags south. A watch is in the process of being coordinated with SPC. The cold front has reached a line from Cumberland, WI, to Hutchinson and Redwood Falls, MN. Areas north of that line have ended their severe threat. Another area to watch is along I-90 where CU has become better established. There are also supercells in northwest IA that are left movers that could build into far southern MN during the next few hours. && .DISCUSSION...(This evening through Monday) Issued at 316 PM CDT Mon Jul 10 2023 KEY MESSAGES: - Scattered thunderstorms late this afternoon into evening, best chance from the Twin Cities to the east into Wisconsin. - After a much above normal day today, a cool down Tuesday and Wednesday with near normal for the rest of the period. - Several chances for rain over the next week with the best chance coming Tuesday night. This evening into tonight... A cold front is slowly moving south across Minnesota and Wisconsin through the rest of the day into tonight. Along and ahead of this front we should see CI late this afternoon into early evening. Instability has been building through the day today such that we will have at least two (instability and lift) of the four ingredients for thunderstorms. The other two moisture and shear are less certain. It is not a particularly moist profile, but it should still be enough moisture for storms to form today. Shear is maximized to the north behind the front and less ahead of the front. So it appears to be more of a high CAPE low shear setup which would favor pulsing storms and large hail as the main threat. Severe winds are also a concern, especially if we see upscale growth into a linear system along the cold front. With weak low level shear and high LCLs tornadoes are not likely today. Based on current CAM guidance CI is expected near the Twin Cities and into Wisconsin around 5pm give or take an hour. Storms would continue to fire, mainly in Wisconsin into the evening. Some storms could also occur farther south in Minnesota, but the environment is not as favorable. Tuesday... Behind the front cooler and drier air will settle in with below normal temperatures and dry weather during the day on Tuesday. Heading into Tuesday night another system is expected to move through the Upper Midwest. The likely track will likely be to our south, but parts of southern Minnesota have a decent chance for seeing rain as this comes through. The closer to the Iowa border the better the chances for rain. Based on the track the best chance for up to around a quarter of an inch of rain will be along the I-90 corridor in far southern Minnesota. Not a lot of instability, so strong to severe is not expected. There should still be enough to see thunderstorms form, which could lead to some localized heavier rainfall. Wednesday through Monday... Looking at Wednesday into Friday the forecast stays close to the previous with 30% PoPs across the CWA with an eventual decreasing chance for precipitation Friday afternoon into the rest of the weekend. This precipition is caused by a zonal flow across the region that eventually deepens into a short wave across the Dakotas. This then will affect the Northern Plains with this precipitation. While the chance for precipitation decreases after Friday afternoon, there is still a slight chance with a trough sitting over the Northern Plains. This could bring a few scattered showers over the weekend as it moves into the Upper Midwest. All storms after Monday have a low chance of being severe. Temperatures will continue to be below normal on Wednesday, but a warming trend will be present through the end of the week. Friday into Sunday, maximum temperatures are in the low 80s with low temperatures in the low to mid 60s. These temperatures will be near normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 556 PM CDT Mon Jul 10 2023 Storms have finally formed along a frontal boundary extending from northern Wisconsin back through the Twin Cities. However, thinking that thunderstorm activity will only impact KEAU at this point. Winds will become northerly behind the front with VFR conditions through the period. KMSP...Confidence in thunderstorm development for KMSP has decreased, so have removed the TEMPO group. Still, a stray storm may approach the terminal, so went with VCTS. Once the front moves through, no additional concerns. /OUTLOOK FOR KMSP/ WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts. THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts. FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC/EAB AVIATION...Dye
Hazardous weather outlook, Jul 10, 3:53 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 353 PM CDT Mon Jul 10 2023 MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028- 112100- Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley- Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk- Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 353 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across southern Minnesota into western Wisconsin. The primary hazard will be large hail with a lesser chance for damaging wind gusts. There will be an increased risk for heat illness for those active outdoors late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are several low chances for thunderstorms Tuesday through Sunday, but the risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>052-054>059-064-112100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine- 353 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of centraland west central Minnesota. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across southern Minnesota into western Wisconsin. The primary hazard will be large hail with a lesser chance for damaging wind gusts. There will be an increased risk for heat illness for those active outdoors late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are several low chances for thunderstorms Tuesday through Sunday, but the risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Jul 10, 7:05 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Hail 5 E Hudson 44.97N 92.66W
07/10/2023 M1.00 inch St. Croix WI Trained Spotter
Phone report.
&&
PEMLocal storm report, Jul 10, 7:07 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
707 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Hail 5 E Hudson 44.97N 92.66W
07/10/2023 M1.50 inch St. Croix WI Trained Spotter
Phone report, two separate hail bursts with
this one being the larger of the two.
&&
PEMLocal storm report, Jul 10, 7:10 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Hail 5 ENE Hudson 45.00N 92.66W
07/10/2023 E1.00 inch St. Croix WI Trained Spotter
Phone report.
&&
PEMLocal storm report, Jul 10, 7:14 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Hail 1 ESE Prior Lake 44.70N 93.41W
07/10/2023 M1.50 inch Scott MN Trained Spotter
Metro SKYWARN Phone report.
&&
PEMLocal storm report, Jul 10, 7:17 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Hail 3 NE River Falls 44.89N 92.58W
07/10/2023 E1.00 inch St. Croix WI Trained Spotter
Phone report.
&&
PEMLocal storm report, Jul 10, 7:29 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg 1 S Tainter Lake 44.98N 91.85W
07/10/2023 Dunn WI Public
10 inch diameter tree snapped off from
winds.
&&
PEMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:10 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 35 min |
| Jul 10, 7:13 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 34 min |
| Jul 10, 8:09 PM CDT | Special Weather Statement | MPX | Freeborn | 21 min |
| Jul 10, 8:20 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 40 min |
| Jul 10, 8:56 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 34 min |
| Jul 10, 9:05 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele, Waseca | 36 min |
| Jul 10, 9:31 PM CDT | Special Weather Statement | MPX | Blue Earth | 44 min |
| Jul 10, 9:56 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Waseca | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.